Case Study

A Management Conundrum: Syncope in a Patient with Primary Pulmonary Hypertension

Brian Olshansky, MD1 and
Suzy Feigofsky, MD2

1Mercy Heart Center, Mason City, Iowa; 2Iowa Heart Center, Carroll, Iowa

Brian Olshansky, MD1 and
Suzy Feigofsky, MD2

1Mercy Heart Center, Mason City, Iowa; 2Iowa Heart Center, Carroll, Iowa

Case Description

A 46-year-old female is referred for episodes of recurrent weakness, dizziness, and transient loss of consciousness. The patient also reports sudden episodes of syncope, but these can also occur with a prodrome of lightheadedness and dizziness. All episodes occur while assuming an upright posture.

For the past 2 years, the patient has had palpitations that stop with vagal maneuvers. Due to this history of palpitations, a Holter monitor was obtained, showing short episodes of supraventricular tachycardia and prompting an electrophysiology evaluation.

Her past history includes primary pulmonary hypertension, a positive ANA, obstructive sleep apnea, and fibromyalgia. She takes furosemide (20 mg) for chronic peripheral edema.  

On physical examination, she was noted to have a prominent P2 and mild peripheral edema. 

In clinic, she became near syncopal upon standing. Orthostatic vital signs were obtained, showing a blood pressure of 130/80 and a heart rate (supine) of 72 bpm. Upon standing, she again had a sense of dizziness after 2 minutes and a feeling that she was going to pass out. At that time, her blood pressure dropped to 88/40 with a heart rate of 80.

Her electrocardiogram showed sinus rhythm with a rightward axis; her echocardiogram showed evidence for mildly elevated right-sided pressures and was otherwise unremarkable.

The diagnosis of orthostatic hypotension was secured as the cause for her symptoms, without need for further diagnostic evaluation. However, our approach to treatment was challenging. Although the extent of her pulmonary hypertension was uncertain, its presence raised the issue of associated autonomic, particularly vasovagal responses, which could be responsible for some of her syncopal episodes. 

Discussion

Electrophysiologists are being referred patients with syncope and associated symptoms with the assumption that there is an arrhythmogenic etiology for the problem. It has, therefore, become incumbent upon electrophysiologists to manage the conditions causing these symptoms, even if they extend beyond arrhythmic causes. Thus, treatment of autonomic disorders and even orthostatic hypotension has become more in our purview, and is one of the reasons we should be well versed on this subject. The 2017 ACC/AHA syncope guidelines provided new insights into the management of some of the autonomic disorders causing transient loss of consciousness, including orthostatic hypotension.1

In primary pulmonary hypertension, and in any condition that leads to acute changes in right ventricular wall stress, syncope can occur due to several autonomic mechanisms, including a vasovagal reflex due to activation of ventricular mechanoreceptors. Thus, pulmonary embolus as well as other conditions causing pulmonary hypertension can lead to bradycardia and hypotension, causing syncope. 

In our patient, orthostatic hypotension was present with little change in heart rate in the supine position, suggesting an autonomic cause for the problem. This problem was not vasovagal in origin. Rather, it was orthostatic hypotension exacerbated, perhaps, in part, by a low dose of a diuretic used chronically.

The relationship of orthostatic hypotension to this patient's pulmonary hypertension was uncertain, but whatever the relationship might be, treatment was necessary. Unfortunately, there is little comparative information regarding the best therapy for orthostatic hypotension, and often the therapy needs to be tailored to specific patient characteristics. 

In any patient who has neurogenic orthostatic hypotension, conservative measures (such as eliminating unnecessary causative medications, proper hydration, exercise, and even maintaining the head of the bed at a 30° angle) may help assuage the problems to some extent. As part of the clinical evaluation, episodes, symptoms, and blood pressure changes can be variable depending upon the patient’s state of hydration, recent meals, and even the time of day. 

Neurogenic orthostatic hypotension, a form of orthostatic hypotension due to autonomic dysfunction (and often associated with blunting in heart rate response), can be a more challenging problem to manage. Only one drug available is FDA approved for this circumstance: droxidopa (Northera; Lundbeck). 

Droxidopa, a norepinephrine prodrug, converts to norepinephrine, and has peripheral and central effects. The presumed mechanism of action is to promote vasoconstriction via its release from the peripheral neurons, and thus, prevent and minimize venous pooling. The drug is generally titrated over 2 weeks by progressive increase in dosing (100 mg TID progressively to 600 TID) until symptoms improve, even if orthostatic signs do not normalize completely.

Other drugs utilized for orthostatic hypotension include fludrocortisone, pyridostigmine, and midodrine, but none of these drugs has been shown to improve symptoms, specifically in patients who have neurogenic orthostatic hypotension.

Management of the patient described here is complex due to the presence of presumed fixed pulmonary vascular resistance due to pulmonary hypertension. Any drug that affects peripheral vasculature may also interact with the pulmonary circuit. Utilization of fludrocortisone in addition to a diuretic does not make sense. Any patient who has significant symptoms, such as this patient, may require either droxidopa and/or midodrine to affect the peripheral vasculature, with hopefully little adverse effect on the pulmonary vasculature.

It is important to recognize that measurement of orthostatic signs is a critical and inexpensive part of our diagnostic armamentarium. Monitoring may provide arrhythmia information, but that data may be misleading if the arrhythmia is not associated with symptoms. Recording of orthostatic vital signs should be performed and orthostatic hypotension should be considered early on in the evaluation of syncope, before implanting loop recorders or performing expensive diagnostic studies. Also, it is important to recognize that orthostatic hypotension, not necessarily neurogenic orthostatic hypotension, is relatively common and can be symptomatic, causing the symptoms seen in this patient. Additionally, for many cardiovascular conditions, orthostatic hypotension has been associated with an increased risk of long-term morbidity and mortality.

Bonus content available! Don't miss the video discussion between Dr. Olshansky and Dr. Feigofsky about this case, available here.

Disclosures: The authors have no conflicts of interest to report regarding the content herein. Outside the submitted work, Dr. Olshansky reports personal fees as a consultant/speaker from Lundbeck, Inc., and personal fees as a consultant for On-X Life Technologies/Cryolife. He is on the Data Safety Monitoring Board (DSMB) at Amarin Pharma Inc., and is the U.S. Co-Coordinator/Chair of the GLORIA AF Registry at Boehringer Ingelheim.  

Reference

  1. Shen WK, Sheldon RS, Benditt DG, et al. 2017 ACC/AHA/HRS Guideline for the Evaluation and Management of Patients With Syncope: A Report of the American College of Cardiology/American Heart Association Task Force on Clinical Practice Guidelines, and the Heart Rhythm Society. Circulation. 2017;136(5):e60-e122.
/sites/eplabdigest.com/files/epld_24.pdf